Kentucky, 2003

Flash Flood in Kentucky, June 16, 2003

June 16, 2003 · NWS ILN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 16, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT MON JUN 16 2003

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS MAINLY THE SOUTHERN
AND CENTRAL FCST AREA THIS AFTERNOON ASSOCIATED WITH WEAK INV SFC
TROF AND STRETCHED OUT VORT AXIS. WITH LIGHT MID FLOW DAMPING STORM
MOTION...SOME EARLIER STORMS HAD PRODUCED SEVERAL INCHES OF RAIN IN
LOCALIZED AREAS.

AS TONIGHT PROGRESSES...THE 305 K ISENTROPIC SFC SHOWS WEAK/MOD LIFT
WITH BEST SHIFTING TO E AND SE ALONG WITH LOWER SAT PR DEFS THERE AS
WELL.  ETA LOW LEVEL CONVERGENCE PATTERN MIRRORS THIS ALSO.  GIVEN
THIS...AUGMENTED WITH THE MOIST AIRMASS IN PLACE (PW/S AROUND 1.5
INCHES)...WILL CONTINUE FLOOD WATCH FOR CURRENT AREAS TONIGHT AND
ADD THE CMH COUNTIES AS WELL.  THE ETA SHOWS CONSIDERABLE QPF EVEN
IN NW FCST AREA WITH A DISTURBANCE ROTATING AROUND UPPER LOW 06Z TO
12Z TONIGHT...BUT GFS KEEPS IT DRY.  CONV/LIFT IS WEAKEST THERE EVEN
WITH ETA AND FFG IS HIGHER SO WILL LEAVE THEM OUT OF WATCH FOR NOW.

INV SFC TROF LINGERS THROUGH TUESDAY AS UPPER LOW/TROF MOVES ACROSS
AREA WITH A SERIES OF DISTURBANCES.  S/W PUSHES ACROSS WEST BUT BEST
LOW LEVEL CONVERGENCE REMAINS EAST OF INV SFC TROF. CONSIDERING
THIS...POPS OBVIOUSLY TRICKY.  WILL GO LIKELY POPS IN EAST BUT KEEP
HIGH CHANCE POPS IN WEST AT THIS TIME.  WITH SLOW STORM MOVEMENT
AGAIN...LOCALLY HEAVY RAIN A POSSIBILITY THROUGHOUT.  THINKING TEMPS
WILL BE SIMILAR TO T0DAY.

NOT MANY CHANGES TO EXTENDED WITH DRYING TREND BY END OF WORK WEEK.

.ILN...
FLOOD WATCH FOR TONIGHT FOR ZONES
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ045-046-051>056-060>065-
070>074-077>082-088
Hazardous weather outlook, Jun 16, 5:36 AM EST, 8 hours 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
636 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY.
SOME OF THE STORMS WILL PRODUCE HEAVY RAIN. WITH THE GROUND ALREADY
VERY MOIST...ANY HEAVY RAIN WILL LIKELY RESULT IN FLOODING. A FLOOD
WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR SOUTHEAST
INDIANA...SOUTHERN OHIO AND NORTHERN KENTUCKY. PLEASE SEE CLEFFAILN
FOR DETAILS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY ACROSS THE
ENTIRE AREA. A FLOOD THREAT WILL EXIST WITH ANY STORMS THAT PRODUCE
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 16, 11:12 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1212 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    2 N LEBANON               OH   FLASH FLOOD
06/16/03   WARREN                         MARKEY AND MILLER ROAD
                                          COVERED WITH WATER...HIGH
                                          WATER SIGNS UP

1157 AM    2 S MONROE                OH   FLOOD
06/16/03   BUTLER                         PRINCETON AND CASTLE HILL
                                          ROADS CLOSED

RLG
Local storm report, Jun 16, 1:32 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
232 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    1  E JEFFERSONVILLE       OH   FLOOD
06/16/03   FAYETTE                        HIGH WATER ON SR 734 AND
                                          41...REPORTED BY LAW
                                          ENFORCEMENT.

RLG

The radar

The Cincinnati radar (KILN), 92 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mason

When
June 16, 2:30 PM EST to 3:20 PM EST
Where
Mason County, Maysville
Reported by
LAW ENFORCEMENT
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Two roads were flooded in town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361749.